Bleeding complications in skin cancer surgery are associated with warfarin but not aspirin therapy

Anthony Dixon, Maureen Elizabeth Dixon, John Dixon

Research output: Contribution to journalArticleResearchpeer-review

34 Citations (Scopus)

Abstract

The aim was to identify risk factors for postoperative bleeding following skin cancer surgery.This was a prospective study of 5950 skin lesions excised in 2394 patients. No patient stopped taking aspirin or warfarin unless the international normalized ratio (INR) exceeded 3?0.The rate of postoperative bleeding was 0?7 per cent overall and 2?5 per cent in the 320 patients taking warfarin. The rate of bleeding was 1?0 per cent for skin flap repairs, 0?4 per cent for simple excision and closure, and 5?0 per cent for skin grafts. Diabetic patients and smokers were not at increased risk of bleeding. There were four independent factors for bleeding: age 67 years or older (odds ratio (OR) 4?7 (95 per cent confidence interval 1?8 to 12?2); P = 0?002), warfarin therapy (OR 2?9 (1?4 to 6?3); P = 0?006), surgery on or around the ear (OR 2?6 (1?2 to 5?7); P = 0?012) and closure with a skin flap or graft (OR 2?7 (1?4 to 5?3); P = 0?004). Aspirin therapy was not an independent risk factor for bleeding.Most postoperative bleeds were inconvenient but not life threatening, unlike the potential risk of thromboembolism after stopping warfarin or aspirin. There was no case for discontinuing aspirin before skin surgery, but the INR should be monitored in patients taking warfarin
Original languageEnglish
Pages (from-to)1356 - 1360
Number of pages5
JournalBritish Journal of Surgery
Volume94
Issue number11
DOIs
Publication statusPublished - 2007

Cite this